Taking oral contraceptives can cause glaucoma in women

Last Updated: Tuesday, November 19, 2013 - 14:02

Washington: A new study has suggested that that women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma, one of the leading causes of blindness which affects nearly 60 million worldwide.

Researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China utilized 2005-2008 data from the National Health and Nutrition Examination Survey (NHANES), administered by the Centers for Disease Control, which included 3,406 female participants aged 40 years or older from across the United States who completed the survey's vision and reproductive health questionnaire and underwent eye exams.

They found that females who had used oral contraceptives, no matter which kind, for longer than three years are 2.05 times more likely to also report that they have the diagnosis of glaucoma.

Although the results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, it indicates that long-term use of oral contraceptives might be a potential risk factor for glaucoma, and may be considered as part of the risk profile for a patient together with other existing risk factors.

These include factors such as African American- ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects.

ANI

First Published: Tuesday, November 19, 2013 - 14:02

comments powered by Disqus